Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 19, 2002, 5:14 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 5:14 PM EDT (21:14 UTC)
- Expired
- Sep 19, 2002, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Arenac County, MI, Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 5:30 PM EDT | Thunderstorm Wind 50 E | Alger, MI | A few trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:20 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 19, 3:20 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 320 PM EDT THU SEP 19 2002 UPPER TROUGH AXIS REMAINS CENTERED OVER THE CENTRAL US...WITH NORTHERN CIRCULATION CENTER AND ASSOCIATED COLD FRONT APPROACHING THE WESTERN LAKES AND THE UPPER MS RIVER VALLEY... WHILE THE BROAD SOUTHERN CIRCULATION CENTER WAS LOCATED OVER THE SOUTHERN/WESTERN PLAINS. PER IR/WATER VAPOR IMAGERY TRENDS... A SIGNIFICANT SHORTWAVE WAVE WAS EMERGING FROM THE PARENT TROUGH AND WAS PUSHING N/NE THROUGH WARM CONVEYOR BELT/AXIS OF DEEP MOISTURE AHEAD OF THE COMPLEX UPPER TROUGH...AND THIS WAVE WAS RESPONSIBLE FOR SHOWERS/THUNDERSTORMS THAT WERE BLOSSOMING OVER THE S/SW LAKES. FARTHER UPSTREAM...WATER VAPOR IMAGERY DEPICTED ANOTHER UPPER TROUGH AMPLIFYING OVER SW CANADA. BC TROUGH WILL DIG INTO THE NORTHERN PLAINS TONIGHT/FRIDAY...AND DOWNSTREAM TROUGH WILL RESPOND BY LIFTING TOWARD THE NE...EVENTUALLY PULLING A COLD FRONT THROUGH THE FORECAST AREA. FORECAST ATTENTION FOCUSES ON POPS AND TIMING OF PRECIPITATION/COLD FROPA AS THIS OCCURS. GIVEN APPROACHING SHORTWAVE AND ASSOCIATED UPSTREAM RADAR TRENDS...WILL RAISE POPS TO CATEGORICAL TONIGHT AS SUGGESTED BY 12Z ETA/AVN/UKMET...WITH PRECIPITATION COVERAGE INCREASING STEADILY FROM SW TO NE THROUGH THE EARLY EVENING. WITH BREAKS IN CLOUD SHIELD ALLOWING ENOUGH INSOLATION TO PUSH CAPES TO AROUND 1000 J/KG ACROSS NORTHERN LOWER MICHIGAN...AROUND 1500 J/KG ACROSS SOUTHERN COUNTIES...AND GIVEN RELATIVELY STRONG UNIDIRECTIONAL WIND FIELDS (SW WINDS AROUND 40 KNOTS IN THE 850-500 MB LAYER) AND FORCING ASSOCIATED WITH APPROACHING WAVE...ISOLATED SEVERE WEATHER IS POSSIBLE THIS EVENING. LATER TONIGHT...12Z ETA/AVN SUGGEST THAT NORTHERN SHORTWAVE WILL PUSH THE SURFACE BOUNDARY AND SLIGHTLY DRIER AIR INTO THE EASTERN UP OVERNIGHT...AND THIS MAY TEMPORARILY REDUCE PRECIPITATION COVERAGE THERE. HOWEVER...WEAKENING LOW LEVEL WIND FIELDS WITHIN FRONTAL TROUGH MAY CREATE CONDITIONS FAVORABLE FOR DENSE FOG. FRIDAY...MID US TROUGH WILL CONTINUE TO LIFT NE...AND PLUME OF DEEP MOISTURE WILL REMAIN OVER THE FORECAST AREA FOR A GOOD PORTION OF THE DAY...JUSTIFYING CATEGORICAL POPS ACROSS NORTHERN LOWER MI. EVEN ACROSS EASTERN UPPER MICHIGAN...ANY EARLY DRYING SHOULD GIVE WAY TO ANOTHER SURGE OF MOISTURE/INCREASED PRECIP COVERAGE AS UPPER LOW APPROACHES...SO WILL ALSO CARRY CATEGORICAL POPS THERE. FRIDAY AFTERNOON/EVENING...MODELS DISAGREE WHETHER ANOTHER WAVE/SURGE OF MOISTURE WITH PUSH INTO THE REGION AND WILL LINGER INTO THE EVENING (ETA/AVN)...OR WHETHER DEEP WARM CONVEYOR BELT MOISTURE WILL PROGRESS STEADILY EAST...LEAVING ONLY WRAP AROUND MOISTURE BY FRIDAY EVENING. THIS FORECAST WILL LEAN TOWARD A SLOWER SOLUTION...WITH LIKELY POPS CARRIED OVER INTO THE 3RD PERIOD. GIVEN PWATS EXCEEDING 1.50 INCHES...DEEP MOISTURE EXTENDEING WELL UPSTREAM AND POTENTIAL FOR BACKBUILDING (850 MB WINDS VIRTUALLY AS STRONG AS 700-500 MB WINDS THROUGH THIS EVENING) AND TRAINING CONVECTION...WILL MENTION LOCALLY HEAVY RAIN TONIGHT...AND WILL CONTINUE MENTION OF HEAVY RAIN FRIDAY AS PLUME OF DEEP MOISTURE PROGRESSES ONLY SLOWLY EASTWARD. WITHIN DEEP CYCLONIC FLOW REGIME...WHERE COLD ADVECTION WILL PUSH 850 MB TEMPS TO +5C TO +7C ACROSS THE N/W BY LATE SATURDAY AFTERNOON AND TO AROUND 0C ACROSS THE N/W SUNDAY...CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR LAKE ENHANCED SHOWERS...SO WILL CONTINUE CHANCE POPS THROUGH THE WEEKEND. UPPER TROUGH REMAINS OVER THE LAKES MONDAY THROUGH THURSDAY...WITH BELOW NORMAL TEMPS AND WITH PERIODIC SHORTWAVES/SURFACE BOUNDARIES ROTATING THROUGH THE LAKES. PER PASSAGE OF SHORTWAVE/SECONDARY COLD FRONT (AND LAKE ENHANCEMENT AS 850 MB TEMPS FALL TOWARD 0C) WILL CONTINUE A CHANCE OF SHOWERS MONDAY AND TUESDAY. MODELS DISAGREE CONCERNING TIMING OF NEXT SHORTWAVE WEDNESDAY/THURSDAY...WITH 0Z EXTENDED AVN FASTEST. WILL MAINTAIN CONTINUITY WITH PREVIOUS FORECAST AND WILL DELAY NEXT CHANCE FOR SHOWERS UNTIL THURSDAY. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Sep 19, 4:09 PM EDT, 1 hour 5 minutes before
MIZ016>036-041-042-200200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT TUE SEP 10 2002 ...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...NORTHERN LOWER MICHIGAN SOUTHWEST OF A LINE FROM CHEBOYGAN TO TAWAS CITY * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH. ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 4:24 PM EDT | Special Marine Warning | APX | 96 min | |
| Sep 19, 5:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Sep 19, 5:25 PM EDT | Special Marine Warning | APX | 95 min | |
| Sep 19, 5:40 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 50 min |
| Sep 19, 5:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Sep 19, 5:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Sep 19, 6:09 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 51 min |
| Sep 19, 6:18 PM EDT | Tornado Warning | APX | Emmet | 27 min |
| Sep 19, 6:18 PM EDT | Tornado Warning | APX | Emmet | 27 min |
| Sep 19, 6:21 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 39 min |
| Sep 19, 6:54 PM EDT | Special Marine Warning | APX | 66 min | |
| Sep 19, 7:06 PM EDT | Special Marine Warning | APX | 54 min | |
| Sep 19, 7:58 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.